Hail, Starke
- When
- April 17, 5:30 PM EST
- Where
- Starke County, 7 mi S of Knox
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.200, -86.633
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 17, 2:55 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 255 PM EST SAT APR 17 2004 .SHORT TERM... FRONT CONTINUED TO PUSH SOUTH ACROSS FAR NORTHERN INDIANA AND FAR SOUTHERN LOWER MICHIGAN AT 19Z. ALTHOUGH PLENTY OF INSTABILITY WAS AVAILABLE FOR STORMS...LACK OF UPPER LEVEL SUPPORT HAS REALLY HINDERED STORMS FROM FORMING SO FAR THIS AFTERNOON. HAVE LOWERED STORM CHANCES TO 20 PERCENT TONIGHT...AS FRONT WILL BECOME STATIONARY TONIGHT...AND THEN MOVE NORTH AS A WARM FRONT. HAVE KEPT SUNDAY DRY AS THE AREA SHOULD BE ENTIRELY IN THE WARM SECTOR...AND DRIER AIR WILL ADVECT INTO THE AREA. HIGHS SUNDAY SHOULD REACH AT LEAST THE LOWER 80S WITH PLENTY OF MIXING DURING THE AFTERNOON AS LOW LEVEL WINDS INCREASE. HAVE RAISED WIND SPEEDS TO 25 TO 30 MPH WITH GUSTS TO 45 MPH AS ETA INDICATES WIND SPEEDS BETWEEN 55 AND 60 KNOTS BELOW 850 MPH. && .LONG TERM... SUNDAY NIGHT THROUGH SATURDAY... CDFNT EXPECTED TO MOVE SE TO SERN WI/NW IL BY 12Z MON. STRENGTHENING LLJ SUNDAY NIGHT AHEAD OF THE FRONT COULD PROVIDE FORCING FOR SOME ELEVATED CONVECTION, THOUGH POPS LOW AS AIRMASS FAIRLY DRY AND FORCING WK. WK INSTABILITY/MOISTURE CONVERGENCE IN VCNTY OF CDFNT MONDAY MAY ALLOW SOME SFC BASED CONVECTION TO DEVELOP, HWVR, QUESTIONABLE IF FORCING WILL BE STRONG ENOUGH TO OVERCOME CAP ARNOUND 800MB. FAIR WX EXPECTED MON NGT AS CDFNT MOVES SE OF THE AREA AND HIGH PRESSURE BUILDS IN FM THE NW. MODELS CONTINUING TO TREND FASTER WITH BRINGING FRONT BACK NORTH MIDWEEK AND SPREADING OVERRUNNING PRECIP INTO OUR CWA WITH LATEST RUNS SHOWING PRECIP OVER SRN PORTION OF CWA BY TUE AFTN. MOVED UP TIMING OF POPS TO TUE NGT FOR NOW BUT LEFT TUE DRY. CONTD WITH CHC OF TSTMS WED AS CDFNT ASSOCIATED WITH THIS WK WAVE EXPECTED TO PASS THROUGH CWA DURING THE DAY. PER PMDEPD, GFS TREND AWAY FROM CLOSED LOW OVER SRN PLAINS LATE IN THE WEEK AND TOWARD MORE PROGRESSIVE PATTERN IS PREFERRED. THUS BASED ON LATEST GFS RUN, EXPECTING WK HIGH PRESSURE TO MOVE ACROSS THE AREA WED NGT/THU PROVIDING A DRY PD WITH ANOTHER WK WAVE MOVING ALONG THE FRONT LATE WEEK GIVING ANOTHER CHC OF TSTMS THU NGT AND FRI FOLLOWED AGAIN BY WK HIGH AND DRY WX FRI NGT/SAT. MAIN QUESTION WITH TEMPS DURING THE LONG TERM PERIOD IS ON HIGHS MONDAY WITH MET CONSIDERABLY COOLER THAN MAV. CDFNT NOT EXPECTED TO MOVE INTO SW MI UNTIL AROUND 15Z SO AFTER A WARM NIGHT WITH STRONG SW WINDS, EXPECT TEMPS CAN QUICKLY REACH THE 70S BEFORE STEADYING OFF OR FALLING A BIT BEHIND THE CDFNT...THUS WARMER MAV HIGHS PREFERRED FOR MONDAY. && .AVIATION... COLD FRONT/SEA BREEZE PASSED SBN ABOUT 1715Z...WITH NW WIND DIRECTION. WITH COOLER AND DRIER AIR SPREADING IN BEHIND THE FRONT...WILL REMOVE THUNDER FROM SBN...BUT KEEP IN FWA TAF AS MSAS LIFTED INDICES ALREADY BELOW -7 OVER MOST OF NORTHERN INDIANA. OTHERWISE...EXPECT VFR CONDITIONS THROUGH 18Z SUNDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && SKIP/JT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1040 AM EST SAT APR 17 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1040 AM EST SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING OVER SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY AS A COLD FRONT MOVES ACROSS THE GREAT LAKES AND OHIO VALLEY REGION. THE STORMS SUNDAY NIGHT AND MONDAY ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX. SKIP
The Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392987.